What is appetite loss?
Appetite loss or anorexia is a common side effect of cancer and its treatment. You may eat less than usual, not feel hungry at all, or feel full after eating a small amount.
It may lead to serious complications. These include weight loss, not getting the nutrients that the body needs, fatigue and weakness from muscle loss. These issues can slow recovery and lead to breaks in treatment. It is important to talk with your health care team if you lose your appetite. They can help find the cause and make sure you are getting the nutrition you need.
How bad is my appetite loss?
Mild: Appetite loss without alteration in eating habits.
Moderate: Oral intake altered without significant weight loss or malnutrition; oral nutritional supplements indicated.
Severe: Associated with significant weight loss or malnutrition (e.g., inadequate oral caloric and/or fluid intake); tube feeding or TPN indicated.
How to manage mild appetite loss?
- Eat multiple small meals a day whenever you are hungry.
- Do not limit your eating portion.
- Determine which times of day you are hungry and eat at those times.
- Eat nutritious snacks that are high in calories and protein (dried fruits, nuts and nut butters, yogurt, cheeses, eggs, milkshakes, ice cream, cereal, pudding, and protein bars or granola bars).
- Drink fluids between meals, rather than with meals, which may make you feel full too quickly. Drink fluids with additional calories, such as sports drinks with electrolytes.
- Choose nutritious or filling drinks, such as milk or nutritional milkshakes or smoothies.
- Eat in pleasant surroundings and with family or friends.
- Place food on smaller plates rather than larger plates.
How to manage moderate and severe appetite loss?
Seek medical help if you notice any other symptoms, such as:
What causes appetite loss?
Many different things can cause appetite loss in a person with cancer:
- Changes in metabolism due to advanced cancer.
- Stomach cancer may cause irritation or swelling.
- An enlarged spleen or liver pushes on the stomach and creates a feeling of fullness.
- Medications, including chemotherapy, immunotherapy, and other anticancer drugs.
- Radiation therapy or surgery to any part of the gastrointestinal organs, such as the stomach or intestines.
Other side effects of cancer treatment can also cause appetite loss:
- Nausea and Vomiting (Emesis)
- Mucositis (Mouth sore) and mouth pain
- Infections in the mouth
- Dry mouth
- Dysphagia (Painful swallowing)
- Difficulty chewing
- Abnormal taste (Dysgeusia) and smell
- Constipation or diarrhea
Tell us how we can improve this post?